Nausea and vomiting associated with radiotherapy have serious implications on the quality-of-life (QOL) of not only patients with cancer but their caretakers as well, according to a study published in Supportive Care in Cancer.

Some of the most disruptive and commonly occurring adverse effects (AEs) that occur with radiotherapy are nausea and vomiting. The frequency and impact of nausea and vomiting are well documented; however, the influence of each symptom individually is not fully understood.

For this study, researchers assessed the outcomes of 136 patients with cancer receiving palliative radiotherapy and anti-emetic therapy enrolled in 3 different studies. Patients completed the Functional Living Index-Emesis (FLIE) quality of life questionnaire — a measurement tool consisting of 18 questions addressing nausea and vomiting symptoms separately — prior to radiotherapy and at various points during or after the completion of radiotherapy.

Results showed that radiotherapy-induced nausea and vomiting negatively affected patient QOL regardless of time. Evaluation of the questionnaire showed that while nausea and vomiting both decreased the patients’ ability to enjoy meals throughout the course of radiotherapy and even after, nausea had a significant negative impact on well-being and imposed significant hardship on the patient, whereas vomiting had similar impact on patients’ loved ones and caretakers but not on the patients themselves. 

Related Articles

The authors concluded that “Further investigation into this topic could contribute to improvements in the care and support services offered to both palliative care patients undergoing radiotherapy, as well as to their caretakers.”

Reference

Yee C, Drost L, Zhang L, et al. Impact of radiation-induced nausea and vomiting on quality of life [published online May 28, 2018]. Support Care Cancer. doi: 10.1007/s00520-018-4286-y